Date: Tuesday, June 14, 2016
Session Time: 6:00pm-7:00pm
Presentation Time: 6:00pm-7:00pm
Location: Halls C&D
Sirolimus is an approved agent for immunosuppressive therapy after renal transplantation. Pericardial effusion and tamponade have been recognized as potentially serious complications of long-term sirolimus therapy. The aim of this analysis is to review the largest single center case series of the incidence of symptomatic pericardial effusion in renal transplant recipients on maintenance long-term sirolimus therapy.
All patients who underwent renal transplantation between 1/1/2001 and 12/31/2014 (n=792) at our institution were included in this analysis. Immunosuppression consisted of Thymoglobulin induction followed by maintenance therapy with sirolimus (target 24- hr. trough level of 4-8ng/ml), cellcept (1000 mg daily) and tacrolimus (target 12-hr trough of 4-8 ng/ml for days 1-90, and 1-3ng/ml thereafter). All recipients underwent pre-transplant cardiac evaluation including echocardiography that was negative for the presence of pericardial effusion.
After transplantation, 19 of the 792 recipients developed a symptomatic pericardial effusion defined as tamponade physiology on echocardiography necessitating pericardiocentesis or pericardial window (incidence 2.3%). None of these patients suffered from uremia. Sirolimus therapy was discontinued in all 19 patients. Mean time from transplant to the development of the pericardial effusion was 5.5 years (median 5 year, range 1.2-9.8y). The mean amount of pericardial fluid drained was 510 ml (150-1600ml)_with negative microbiologic and cytologic analysis of the fluid and pericardial tissue in all instances. Mean sirolimus 24-hr trough level in the 4-months prior to the pericardial drainage procedure was 7.5 ng/ml. There was no observed recurrences of pericardial effusion after drainage and cessation of sirolimus.
The absence or uremia and the negative microbiologic and cytologic analysis of the effusions combined with the lack of recurrence after sirolimus cessation suggest a causal relationship. In the setting of long-term sirolimus immunosuppressive therapy after renal transplantation, clinicians should remain vigilant to suspect this potentially serious cardiac complication.
CITATION INFORMATION: Chandolias N, Wang S, Hahn A, Lyubarova R, Lopez-Soler R, Conti D. The Incidence of Symptomatic Pericardial Effusion with Long-Term Sirolimus Therapy. Am J Transplant. 2016;16 (suppl 3).
To cite this abstract in AMA style:Chandolias N, Wang S, Hahn A, Lyubarova R, Lopez-Soler R, Conti D. The Incidence of Symptomatic Pericardial Effusion with Long-Term Sirolimus Therapy. [abstract]. Am J Transplant. 2016; 16 (suppl 3). https://atcmeetingabstracts.com/abstract/the-incidence-of-symptomatic-pericardial-effusion-with-long-term-sirolimus-therapy/. Accessed April 20, 2021.
« Back to 2016 American Transplant Congress